Ohio, 2018

Flooding and Damaging Winds in Ohio, August 4, 2018

August 4, 2018 · NWS ILN · 7 events in 1 county or zone

Isolated severe thunderstorms developed ahead of a weak upper level disturbance. 5 inches, which produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe thunderstorms developed ahead of a weak upper level disturbance. The storms produced heavy rain between 1.5 and 3.5 inches, which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 2:18 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 2:18 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
318 PM EDT Sat Aug 4 2018

.SYNOPSIS...
Isolated showers and storms will continue amidst a warm and
humid airmass this afternoon and Sunday afternoon, but most
areas will remain dry. Early next week several weak disturbances
and a cold front will begin moving toward the area with a better
chance of more widespread showers and storms, with cooler
weather expected by the middle of next week in the wake of this
system.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
GOES-East water vapor loops and and RAP model analyses clearly
indicated a weakening positive tilt mid-level shortwave trough
across southern OH/northern KY. Underneath and immediately in
the wake of this weak disturbance, a very baggy/weak surface
pressure pattern was present where sheltering/shallowing of the
boundary layer in comparison to areas further north/east had
allowed dewpoints to fail to mix out - holding in the lower to
middle 70s over southern ILN CWA. In this airmass, MLCAPE has
approached and even exceeded 2000 J/KG amidst very weak
tropospheric flow, with effective shear values < 10kts, and
cloud-layer mean winds of only ~10kts as well. The 04.12Z KILN
sounding sampled this weaker flow aloft, which has weakened
further as the trough continues to lose amplitude and be
cutoff/swallowed up by larger scale/background height rises
downstream of deeper troughing to our west.

Isolated storms this afternoon have behaved according to their
forcing regime - very low predictability of initiation and a
rapid increase/decrease of updraft magnitude over the course of
an hour. Numerous weak downdraft signatures have been seen via
WSR- 88D/TDWR, with outflows quickly becoming apparent after
thunderstorm mass reaches a maximum. Anvil level winds blowing
exhausted thunderstorm mass to the southwest back over the
updrafts have also kept the thunderstorm lifecycle brief owing
to efficient seeder/feeder processes and quick water loading of
the downdraft. Expect the chaotic/low predictability formation,
and thus the rapid increase/decrease of this storm lifecycle to
continue through about 21Z after which skies should clear as
the boundary layer decouples.

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/...

Expect shallow fog to be possible across many areas tonight as
is typical for humid August nights in the Ohio Valley. The
valley fog may be locally thick for a few hours overnight
especially in the tributaries feeding into the Ohio River and
main channel itself.

On Sunday, a very similar scenario to today is expected albeit
with the following exceptions 1) forcing for ascent will be even
weaker in the absence of the weak shortwave trough across the
area and 2)a modest reduction in instability with slightly lower
dewpoints. Despite these unsupportive changes for the chance of
afternoon storms, moderate destabilization will again take place
in the boundary layer by 15Z. Diurnally forced cumulus will
lead to more isolated airmass-type showers and thunderstorms
during the peak of the diurnal cycle, and while the CAM signal
for location is chaotic as can be expected given weak background
forcing, there is a relative maximum over the ILN CWA from
Columbus back down toward Wilmington, and this is where the rain
chances were inserted into the forecast.

On Monday, while large scale forcing is still mostly absent from
the area, the warm/muggy boundary layer will remain and will be
gently impinged by a slight increase in westerly flow and
glancing shortwave trough energy to our northwest, and some hint
of energy also impinging from the south. It's not much to hang a
forecast on, but think the afternoon once again will see
isolated/scattered showers and storms with better chances across
nrn KY/wrn OH/ern IN but this is not an overly strong/confident
signal in the data.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
An area of low pressure and associated frontal boundary will
approach the region on Tuesday bringing with it showers and
thunderstorms.  Temperatures on Tuesday will be warmer across
southeastern portions of the region where it will take longer for
precipitation and cloud cover to work into the area.

The frontal boundary lays out across the region for Wednesday before
pushing out of the region Wednesday night. On Wednesday there is
better upper support than on Tuesday and therefore increased
precipitation chances from superblend on Wednesday.  The frontal
boundary in the vicinity and associated cloud cover will keep
temperatures cooler and around 80 degrees.

There are some model differences and run to run variability for
Thursday and Friday with any precipitation possibilities.  Due to
this variability decided to go with a dry forecast for now, however
cannot rule out some isolated activity during these two days.  There
is more continuity with a disturbance moving through on Saturday and
therefore have a chance of thunderstorms in during that time.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Diurnal cumulus has developed schedule and enough instability is
present for isolated showers/storms which have developed in
humid airmass characterized by very weak deep layer flow.
Coverage of these will peak through 21Z before onset of boundary
layer cooling will cause rapid decrease in coverage. Included a
VCSH initially at KDAY for radar trends but in reality may need
to add VCSH to KILN/KLUK/KCVG this afternoon - all of which lie
in area of greater instability in comparison to KCMH. If one of
these small showers/storms impacts an airfield - expect brief
MVFR/IFR visibilities in the core of the downpour with up to
30kts of wind. But expect threat to be too isolated for
inclusion in most TAFs. Skies becoming partly cloudy to clear
overnight as cumulus dissipates and winds decouple to calm or
light/variable at worst. Fog could again be a problem at KLUK
near so have continued a tempo group to IFR visibility there.
Outside of that, expect some potential reduction to MVFR
visibility at other sites especially 08Z-12Z timeframe.
Confidence is not high in this - only hinting at this via 5-6SM
visibilities in most TAFs. Later tomorrow morning into Sunday
afternoon, expect more towering cumulus to develop with
isolated showers/storms, with the best signal from the Columbus
terminals southwest back to KILN. These also expected to be
quite isolated in nature, thus no inclusion at this time.

OUTLOOK...Thunderstorms possible Monday and Wednesday, and
likely on Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...Novak
AVIATION...Binau
Hazardous weather outlook, Aug 4, 2:33 AM EST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
333 AM EDT Sat Aug 4 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
333 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 4:16 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
516 PM EDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
08/04/2018  M47 MPH          HAMILTON           OH   ASOS

            28041KTS

&&

JEG

The radar

The Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flood. Local standard time, as filed.

Flood, Hamilton

When
August 4, 4:23 PM EST to 6:23 PM EST
Where
Hamilton County, 1.76 mi WNW of Dayton to 1.51 mi W of Dayton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.126, -84.462

High water was reported on Columbia Parkway near Dead Man's Curve.

Thunderstorm Wind, Hamilton

When
August 4, 4:28 PM EST to 4:38 PM EST
Where
Hamilton County, (Luk)lunken Fld Cinc
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
39.100, -84.420

Thunderstorm Wind, Hamilton

When
August 4, 4:30 PM EST to 4:40 PM EST
Where
Hamilton County, 0.87 mi NE of (Luk)lunken Fld Cinc
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.110, -84.410

A large tree was knocked down on Reeves Golf Course.

Thunderstorm Wind, Hamilton

When
August 4, 4:40 PM EST to 4:50 PM EST
Where
Hamilton County, 0.15 mi W of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.170, -84.403

Tree branches were reported knocked down everywhere on Red Bank Rd near I-71.

Thunderstorm Wind, Hamilton

When
August 4, 4:45 PM EST to 4:55 PM EST
Where
Hamilton County, Forestville
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.070, -84.350

Several trees were knocked down on Old Five Mile Road and Forest Road.

Flood, Hamilton

When
August 4, 6:00 PM EST to 8:00 PM EST
Where
Hamilton County, 0.54 mi W of (Luk)lunken Fld Cinc to 0.55 mi WSW of (Luk)lunken Fld Cinc
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.100, -84.430

High water was reported on Airport Road.

Flood, Hamilton

When
August 4, 6:56 PM EST to 8:56 PM EST
Where
Hamilton County, 0.67 mi N of (Luk)lunken Fld Cinc to 0.73 mi N of (Luk)lunken Fld Cinc
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.110, -84.421

The southbound lane of Wilmer Avenue was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763385, 763393, 763388, 763389, 763391, 763386, 763387.